Bisphosphonates have been used during the complete treatment of multiple myeloma for more than twenty years. They slow osteolysis and thereby contribute to the improvement of quality of life. Their long-term use, however, is related to 2 serious, usually later appearing complications: osteonecrosis of the jaw, occurring in 6-9 % of patients, and rarer atypical bone fractures. Both these complications are very difficult to heal, and all the more emphasis is therefore laid on prevention. This first of all includes discussion about the risk with the patient, followed by a dental checkup before the commencement of therapy and then repeated during its course, as well as reduced use of these drugs for a necessary period of time. However osteonecrosis of the jaw does not only develop as a consequence of bisphosphonate therapy. The complication is also caused by some new drugs (denosumab and others) used in cancer therapies. The text includes an overview of the drugs currently used in cancer treatment, which also increase the risk of appearance of osteonecrosis of the jaw. For patients with multiple myeloma, who achieve the complete or very good partial remission after chemotherapy, it is recommended to administer these drugs for more than 1 year after achieving the positive treatment response, but not longer than for 2 years. Only regarding those who do not reach the good treatment response, bisphosphonates are administered over the long term, as long as osteolytic activity of the disease lasts.Key words: atypical bone fractures - bisphosphonates - drug induced osteonecrosis of the jaw - multiple myeloma.